Nebraska, 2016

Hail and Damaging Wind in Nebraska, April 26, 2016

April 26, 2016 · NWS OAX · 3 events in 3 counties and zones

A strong storm system moved into the central Plains on Tuesday April 26th. Thunderstorms developed during the afternoon ahead of this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong storm system moved into the central Plains on Tuesday April 26th. Thunderstorms developed during the afternoon ahead of this system. Most of the severe weather was confined to areas to the south and west of eastern Nebraska, a couple of thunderstorms were strong to severe over southeast Nebraska during the afternoon with large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 26, 1:44 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 26, 1:44 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
244 PM CDT TUE APR 26 2016

.SHORT TERM...(TONIGHT THROUGH FRIDAY)
ISSUED AT 243 PM CDT TUE APR 26 2016

POTENTIAL FOR SEVERE THUNDERSTORMS LOOMS THROUGH THIS EVENING.
SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES UPPER LOW CENTERED ON
THE WY/CO BORDER...WITH ELONGATED 500MB HEIGHT FALLS THROUGH CO/NM.
UPPER-LEVEL JET STREAK HAD ROUNDED THE BASE OF THE LOW AND ALSO HAD
WEAKENED...WITH SPEEDS UP TO 95KT IN AZ/NM.  850MB LOW WAS CENTERED
IN EASTERN CO...WITH WARM FRONT EXTENDING ALONG THE KS-NEB BORDER
AND DRYLINE FROM NORTH CENTRAL KS THROUGH WESTERN OK/CENTRAL TX.
AHEAD OF THE DRYLINE AND WARM FRONT...8C+ MOISTURE PLUME EXTENDED
ACROSS EASTERN NEB/CENTRAL-EASTERN KS/OK...WITH UP TO 45KT
SOUTHWESTERLY LOW-LEVEL JET.  700-500MB LAPSE RATES OF 20C+ EXTENDED
THROUGH KS/OK INTO CENTRAL NEB AND CENTRAL MO...WITH LOWER LAPSE
RATES IN EASTERN NEB/EASTERN KS IN AREA AFFECTED BY MORNING
CONVECTION.  AT 18Z...SURFACE LOW WAS CENTERED IN CENTRAL NEB...WITH
OUTFLOW BOUNDARY EXTENDING FROM N OF KSLN TO NEAR KEMP...AND LIKELY
SYNOPTIC WARM FRONT EVIDENT FROM NEAR KCNK TO NEAR KMYZ TO NORTH OF
KFNB TO NEAR KICL.

MAIN FORECAST CONCERN IS CONVECTIVE POTENTIAL THROUGH THIS
EVENING...AND AGAIN TOMORROW.  MORNING CONVECTION IN SOUTHEAST
NEB/EASTERN KS/WESTERN MO THREW AN OUTFLOW BOUNDARY DOWN THAT
SUPPRESSED THE WARM SECTOR SOUTHWARD INTO KS.  SOME RECOVERY HAS
OCCURRED THROUGH THE DAY...WITH GHOST OF A SYNOPTIC WARM FRONT INTO
SOUTHEAST NEB...THOUGH RAP ANALYSIS INDICATES CAP IS STILL IN PLACE
AND UNCAPPED WARM SECTOR IS STILL IN CENTRAL KS.  WITH A COUPLE MORE
HOURS OF HEATING AND RECOVERY...IT REMAINS POSSIBLE FOR THAT WARM
SECTOR TO RECOVER IN OUR FAR SOUTHERN COUNTIES IN NEB...ALONG AND
SOUTH OF THE SYNOPTIC WARM FRONT...WHICH WOULD RAISE THE POTENTIAL
FOR SURFACE-BASED CONVECTION AND ALL ATTENDANT THREATS.  NORTH OF
THE WARM FRONT...POTENTIAL STILL EXISTS FOR HAILERS THROUGH THE
EVENING AS CONVECTION GETS GOING.  THREAT FOR TORNADOES IS
CONDITIONAL ON DESTABILIZATION...BUT HIGH ENOUGH TO BE INCLUDED IN A
TORNADO WATCH FOR A FEW COUNTIES IN SOUTHEASTERN NEB.

SHOWERS AND THUNDERSTORMS WILL GROW UPSCALE THIS EVENING...AND WITH
UPPER-LEVEL LOW IN NO HURRY TO EXIT...MAY REGENERATE AND PERSIST
THROUGH THE NIGHT IN SOME LOCATIONS.  HEAVY RAIN WILL REMAIN A
THREAT TONIGHT...WITH PERIODS OF SHOWERS AND THUNDERSTORMS.

UPPER LOW IS PROGGED TO ROTATE INTO CENTRAL NEB ON
WEDNESDAY...DRAWING A WARM SECTOR INTO EASTERN NEBRASKA/WESTERN IA
IN THE AFTERNOON.  THOUGH THREATS ARE LOWER ON WEDNESDAY...RISK OF
SURFACE-BASED CONVECTION DOES EXIST...WITH THREATS FOR
HAIL...WIND...AND MAYBE EVEN A TORNADO OR TWO.  THREAT IS
CONDITIONAL ON GETTING SOME DESTABILIZATION DURING THE DAY IN BREAKS
BETWEEN ROUNDS OF CONVECTION.  RISK OF STORMS SHOULD WANE EARLIER IN
THE EVENING AS COOLER AIR DRAWS DOWN INTO EASTERN NEB/WESTERN IA
BEHIND THE EXITING LOW...BUT CHANCE OF AT LEAST SHOWERS SHOULD
LINGER THROUGH THURSDAY.

A SHORT BREAK IN THE CHANCES FOR PRECIPITATION FINALLY GIVES US A
BREATHER ON THURSDAY NIGHT AS NEXT UPPER LOW DIGS INTO THE WESTERN
US...BUT CHANCES FOR SHOWERS AND PERHAPS A RUMBLE OF THUNDER RETURN
THROUGH THE DAY ON FRIDAY.  HAVE LOWERED HIGHS FOR WEDNESDAY THROUGH
FRIDAY UNDER GENERALLY CLOUDY AND MURKY PATTERN.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 243 PM CDT TUE APR 26 2016

RAIN CHANCES RAMP UP QUICKLY FRIDAY NIGHT AND SATURDAY AS THE NEXT
UPPER LOW SLIDES TOWARD THE PLAINS...WITH FAIRLY HIGH CONFIDENCE IN
RAIN BUT LOW CONFIDENCE IN THUNDER. RIGHT NOW...IT LOOKS LIKE
EASTERN NEB/WESTERN IA WILL MOSTLY BE ON THE COOL SIDE OF THE
SURFACE LOW...WITH LOW RISK FOR THUNDER BUT CERTAINLY POTENTIAL FOR
RAIN. LOW WEAKENS AND PULLS AWAY AROUND MONDAY...WITH LITTLE OR NO
CHANCE OF RAIN BY MONDAY/TUESDAY.  TEMPERATURES REMAIN ON THE COOLER
SIDE THROUGH THE REST OF THE FORECAST.

&&

.AVIATION...(18Z TAFS FOR KOMA...KLNK...KOFK THROUGH 18Z WEDNESDAY)
ISSUED AT 1230 PM CDT TUE APR 26 2016

GENERALLY VFR WEATHER IS EXPECTED THROUGH THE AFTERNOON UNTIL
THUNDERSTORMS DEVELOP IN KANSAS OR SOUTHEAST NEBRASKA AND MOVE
NORTH. THOSE STORMS WILL LIKELY HIGH KLNK AND KOMA BETWEEN 00Z AND
04Z...WITH ANOTHER ROUND EXPECTED AFTER 06Z. MVFR CIGS WILL
OVERSPREAD ALL OF EASTERN NEBRASKA AFTER 06Z...WITH AN OCCASIONAL
IFR CIG/VSBY IN SHOWERS/THUNDER. KOFK WILL LIKELY REMAIN UNDER
IFR SHOWERS MUCH OF WEDNESDAY MORNING WITH KLNK AND KOMA SEEING
MVFR CIGS BUT A DECREASE IN PRECIPITATION.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...MAYES
LONG TERM...MAYES
AVIATION...DERGAN
Hazardous weather outlook, Apr 26, 2:16 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
316 PM CDT TUE APR 26 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-091-093-271030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-NEMAHA-
RICHARDSON-
316 PM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT. SOME OF
THOSE COULD BE SEVERE...WITH LARGE HAIL THE PRIMARY THREAT AND
ALSO A SMALL RISK OF DAMAGING WINDS. LOCALLY HEAVY RAIN ALSO IS
POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON WEDNESDAY AFTERNOON
AND CONTINUE INTO THE EVENING. SOME OF THESE STORMS MAY BE
SEVERE...WITH LARGE HAIL THE PRIMARY RISK...AND ALSO A RISK FOR A
TORNADO OR TWO AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

CHANCES FOR AT LEAST ISOLATED THUNDERSTORMS RETURN ON FRIDAY
NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE LOCALLY NEEDED TONIGHT AND WEDNESDAY.

NEZ078-088>090-092-271030-
SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
316 PM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THE MOST INTENSE STORMS WILL BE CAPABLE OF HAIL UP TO BASEBALL
SIZE...A TORNADO OR TWO...AND LOCALLY DAMAGING WINDS. LOCALLY
HEAVY RAIN ALSO IS POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON WEDNESDAY AFTERNOON
AND CONTINUE INTO THE EVENING. SOME OF THESE STORMS MAY BE
SEVERE...WITH LARGE HAIL THE PRIMARY RISK...AND ALSO A RISK FOR A
TORNADO OR TWO AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

CHANCES FOR AT LEAST ISOLATED THUNDERSTORMS RETURN ON FRIDAY
NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND WEDNESDAY.

MAYES

The radar

The Topeka radar (KTWX), 128 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gage

When
April 26, 4:35 PM CST
Where
Gage County, 2.1 mi NW of Lanham
Measured
2 in hail
Reported by
Public
Coordinates
40.020, -96.910

Hail, Saline

When
April 26, 4:45 PM CST
Where
Saline County, 2.61 mi SW of De Witt
Measured
1 in hail
Reported by
Public
Coordinates
40.370, -96.950

Thunderstorm Wind, Richardson

When
April 26, 5:14 PM CST
Where
Richardson County, Falls City
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.070, -95.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621320, 621321, 621322.